Issue: 2016 > November > photo quiz

Answer to Photo Quiz: Recurrent lesions after taking an oral drug

Full textPDF

Full text


Given his clinical and medical history, we arrived at the diagnosis of bullous fixed drug eruption (FDE). The medication was discontinued with evolution towards hyperpigmentation and subsequent resolution of lesions in a week.
FDE is a cutaneous adverse drug eruption characterised by skin lesions which recur at the same sites upon re-exposure to the drug.1 The most common drugs causing FDE are analgesics, antibiotics, muscle relaxants and anticonvulsants.2 FDE typically resolves after discontinuation of the causative drug, leaving a circumscribed hyperpigmented area at the site of resolved lesions. Treatment recommendations include identifying and cessation of the causative drug. If the patient takes the same drug again, the lesions will reappear in the same places. Therefore, if he needs an analgesic, he should choose one from a different drug group (in this case, other than the pyrazolone group).
Bullous variants often produce very striking pictures, which can pose a differential diagnosis with herpes zoster infection (if lesions are linear or localised) or bullous dermatosis (pemphigus, pemphigoid). Therefore, it is essential to recognise the so typical presentation of fixed drug eruption, with the appearance of lesions all at once, and the possibility of recurrence at the same site. Physicians should be aware of this disease because of its association with commonly used medications, to reach an early diagnosis and avoid performing unnecessary additional tests.


  1. Flowers H, Brodell R, Brents M, Wyatt JP. Fixed drug eruptions: presentation, diagnosis, and management. South Med J. 2014;107:724-7. 
  2. Kilic B, Cetiner T, Erdem T. Fixed drug eruption due to dexketoprofen. Aust Fam Phys. 2014;43:823.